, Volume 19, Issue 3, pp 207-223
Date: 29 Aug 2012

Effect of Antiepileptic Drugs on Reproductive Endocrine Function in Individuals with Epilepsy

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

It is well known that epilepsy, antiepileptic drugs (AEDs), and the reproductive system have complex interactions. Fertility is lower in both men and women with epilepsy than in the general population. Moreover, reproductive endocrine disorders are more common among patients with epilepsy than among the population in general. These disorders have been attributed both to epilepsy itself and to use of AEDs.

The use of the liver enzyme-inducing AEDs phenobarbital, phenytoin and carbamazepine increases serum sex hormone-binding globulin (SHBG) concentrations in both men and women with epilepsy. Over time, the increase in serum SHBG levels leads to diminished bioactivity of testosterone and estradiol, which may result in diminished potency in men and menstrual disorders in some women, and thus to reduced fertility. Liver enzyme-inducing AEDs also reduce the efficacy of oral contraceptives.

Valproic acid medication may have effects on serum androgen concentrations and it reduces serum follicle stimulating hormone levels in men with epilepsy. However, the clinical significance of valproic acid-related reproductive endocrine changes in men is unknown. On the other hand, in women, use of valproic acid appears to be associated with a frequent occurrence of reproductive endocrine disorders characterised by polycystic changes in the ovaries, high serum testosterone concentrations (hyperandrogenism) and menstrual disorders. These disorders are especially common among women who have gained weight during valproic acid treatment. There are some discrepancies regarding the reported occurrence of reproductive endocrine disorders in women taking valproic acid for epilepsy. However, most studies also including patients receiving valproic acid for other reasons than epilepsy, and studies in different non-epileptic animal models, have shown an association between valproic acid medication and hyperandrogenism and related reproductive endocrine disorders.

From a practical point of view, the length of the menstrual cycles and body weight should be monitored in women with epilepsy after commencement of treatment with valproic acid. A serum testosterone assay is helpful in following the possible biochemical endocrine changes. Ultrasonography of the ovaries (preferably transvaginal) is indicated if clinical assessment and serum testosterone measurement imply that there is a clinically significant valproic acid-related reproductive endocrine problem. That would be the case if the menstrual cycles were irregular or prolonged (usually >35 days) and serum testosterone levels elevated, especially with associated weight gain.

The endocrine effects of the new AEDs have not been widely studied. However, it seems they may offer an alternative if reproductive endocrine problems emerge during treatment with the older AEDs.